5 days post op, I have puffy bags after Botox. Is this normal?

I got botox around my eyes 5 days ago i now have puffy bags under my eyes when i smile. One eye is worse than the other, im not sure if it is swelling or not. Can you help?

Doctor Answers 9

Swelling after Botox

The puffiness may be related to some swelling from the Botox injection. It should resolve after a few days. If it doesn't by the two week mark, please return to your injector for an assessment. in the meantime, keep your head elevated and cut back on sodium intake as these may help.

Puffy under-eye bags after Botox

Dear Jjo3,
You may have puffy bags under your eyes after Botox for several reasons. Firstly, any underlying bruising may cause puffy bags. Secondly, it is possible that injection of Botox into the orbicularis muscle has caused this to relax excessively. This allows the under-eye fat to protrude and give the appearance of puffiness due to the eyelid fat bags pushing forward against the skin. If this is the case in both of these situations, the situation should improve with time.

Puffy Bags Can Occur After Botox

There are rare occasions where patients can get puffy bags under the eyes after Botox.  Let me explain.

Some people have puffiness under there eyes that is caused by retention of water.  They are called festoons or malar bags.  These bags will look goods some days and look worse other days.  If you have noticed these bags before your Botox injecgtions then Botox can sometimes make these bags worse.  

Botox around the eyes weaken the muscles that pump the fluid away in the area of the eye bag.  The weakened muscle cannot pump as well, and the bag or puffiness can become worse.

The good news is that any side effect from Botox is temporary.  You will return normal over the next few months.  
This may or may not be the cause of your puffiness, but this is the only know cause that I am aware of Botox causing puffiness under the eyes.

I hope this helps.  

Puffy eyes after Botox is not a common side effect.

Puffy eyes after Botox is not a common side effect. The puffiness could be due to the trauma from the needle or be caused by the placement of the Botox. Without a photo it is difficult to provide an accurate assessment. Schedule a follow up with your injector at 2 weeks to discuss your concerns. 

Best, 

Martin Jugenburg, MD
Toronto Plastic Surgeon
4.9 out of 5 stars 427 reviews

Puffy bags after Botox

Botox is a fabulous injection for minimizing wrinkles around the eyes.  However, puffiness is not the norm after Botox injections.  I would definitely return to your treating physician for evaluation.  For the best results please consult a board certified dermatologist who has experience with Botox and other facial injections.

5 days post op, I have puffy bags after Botox. Is this normal?

Puffy eyelids are not the norm after injections of Botox around the eyes. Swelling could be due to needle trauma or possibly injection of too much botox into a particular area of the muscle that creates crow's feet. If due to trauma, the swelling should resolve within a couple days. If puffiness is due to the botox, unfortunately, it will take months for the botox to wear off. Thank you for sharing your concerns. Best wishes.

Gregory Park, MD
San Diego Plastic Surgeon
5.0 out of 5 stars 158 reviews

5 days post op, I have puffy bags after Botox. Is this normal?

Dear jamesjack,
Thank you for your question. Without pictures or a face-to-face examination it is difficult to answer with more than generalities. If your Botox was injected into the crow's foot area to lesson the wrinkles then this injection could affect the function of the eyelid closing muscle. The lower eyelid muscle could be relaxed enough by the injections that it is not providing support to hold the lower lid fat in place and this could cause the puffy bags you see. Fortunately, the effects of Botox are temporary and will wear off over the next 3 to 4 months. You eyelids should then return to normal. You should return to your injector now so you can be examined to  determine the cause of the puffiness and to make sure it doesn't happen again. I hope this helps. 

Kevin L. Smith, MD, FACS
Charlotte Plastic Surgeon
4.9 out of 5 stars 38 reviews

Puffy eyes after Botox

The good thing about Botox is that it's only temporary so when something like this happens, it will always resolve with time. Without photos, my assumption is that you were treated in the crow's feet region and the muscle in that area was affected by a lower injection in the area, giving your undereyes a puffy look. This has to do with the placement of the Botox injection itself.

"This answer has been solicited without seeing this patient and cannot be held as true medical advice, but only opinion. Seek in-person treatment with a trained medical professional for appropriate care."

Puffiness of Lids after Botox

Jamesjack,

I will assume you have not had Botox before.  With the first treatment you may not see the full effect for up to 8 days, and you may see significant swelling, along with potential bruising of the lids if small blood vessels were breached during injection.   In any event this is likely to subside over the next week, and adding a pillow for the next few nights may help.  I hope that this helps.    

Best wishes,    

Tom DeWire, MD, FACS   

Richmond, VA

Thomas M. DeWire Sr., MD (retired)
Richmond Plastic Surgeon
4.3 out of 5 stars 35 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.